Advertisement

Hyperventilation is often viewed as a minor complaint that is easily addressed, but it can lead to respiratory alkalosis, one of four types of acid-base disorders. Normally, the body's serum pH falls between 7.35 and 7.45, but people with respiratory alkalosis have levels over 7.45. This triggers a host of medical issues that can cause various health crises if not handled quickly.

Advertisement

How Respiration Causes Alkalosis

Hyperventilation is always the root cause of respiratory alkalosis. Hypoxia is the result of a disturbance in normal respiration, causing lowered oxygen in the blood due to pain, panic, fever, or another factor and leading to shortness of breath and abnormal levels of bicarbonate. The lungs use bicarbonate to create carbon dioxide, and the kidneys also play a role in this process, helping regulate the body’s pH. Hypoxic conditions give way to hyperventilation, which results in increased serum pH and respiratory alkalosis. Conversely, deep breathing can also lead to respiratory alkalosis by driving oxygen levels too high.

Respiratory alkalosis hyperventilation hypoxia nicoolay / Getty Images
Advertisement

Pregnancy

During pregnancy, progesterone stimulates the medulla oblongata, the primary respiratory control center. This hormone sensitizes the medulla to carbon dioxide as the pregnant woman’s lungs and diaphragm expand and shift for increased respiration and oxygen use. The increased ventilation rate of expectant mothers increases hydrogen ion concentration in the body and makes the blood more alkaline.

Medulla oblongata pregnancy progesterone TolikoffPhotography / Getty Images
Advertisement

Stroke

In a study of hemorrhagic stroke patients, researchers found respiratory alkalosis occurred in over a third of cases due to lowered arterial CO2, which doctors use to diagnose breathing difficulties. Furthermore, they found that blood gas and pH abnormalities in the weeks after a stroke had a lot to do with motor impairment recovery.

Stroke carbon dioxide Juanmonino / Getty Images
Advertisement

Congestive Heart Failure

When it comes to cardiovascular conditions, especially during end-stage heart failure, multitudes of acid-base imbalances can occur, including respiratory alkalosis. Because electrolyte imbalances such as hypokalemia are more likely in these individuals, people with heart conditions often experience hyperventilation and high blood pH during sleep, exercise, and rest. Additionally, respiratory alkalosis may cause hypomagnesemia or low blood magnesium, which can lead to hypoxia.

Congestive heart failure pH hypomagnesemia Moyo Studio / Getty Images
Advertisement

Drugs

Several types of prescription and over-the-counter medications can cause respiratory alkalosis at high doses. Diuretics, laxatives, and antibiotics can lead the kidneys to excrete too much acid, making serum pH too alkaline. Sedatives that depress respiratory function can have similar effects. Nicotine and epinephrine, a drug that still has many medical uses, also induce hyperventilation.

Diuretics laxatives antibiotics Ralwel / Getty Images
Advertisement

Tetany

Sometimes, the signs and symptoms of respiratory alkalosis exacerbate the disease. Tetany is the medical term for sharp, involuntary muscle contractions caused by the rapid-fire action of a muscle’s cells or nerves. Low levels of carbon dioxide cause these sudden cramps, as well as muscle twitching and tingling. In the case of individuals who are dealing with this condition after an operation, the onset of this symptom can prompt hyperventilation, triggering anxiety-induced respiratory alkalosis.

Involuntary muscle contractions cramps Jan-Otto / Getty Images
Advertisement

Heart Palpitations

That sensation of the heart skipping a beat or fluttering is generally harmless and resolves itself without incident. However, there are times when heart palpitations indicate respiratory alkalosis. According to some studies, low levels of carbon dioxide reduce blood vessel dilation, which may affect myocardial blood flow and could cause additional chest discomfort.

Heart palpitations myocardial blood Jan-Otto / Getty Images
Advertisement

Convulsions

Convulsions are electrical disturbances that cause repetitive automatic movements. Their main cause is arterial hypocapnia or low CO2 in arterial blood. Studies show that the brain’s pH levels are particularly vulnerable when it comes to respiratory alkalosis, which can decrease cerebral blood flow and brain activity. Breathing through the mouth and breathing from the chest, instead of from the diaphragm, cause low carbon dioxide levels in the brain and throw cerebral pH out of whack.

Convulsions seizures hypocapnia JodiJacobson / Getty Images
Advertisement

Managing Respiratory Alkalosis

For those with psychogenic respiratory alkalosis, hyperventilation can be scary. Treating the condition requires presence of mind and a plan for getting CO2 levels back up. One way to do so is to exhale into a paper or plastic bag and then breathe that carbon dioxide back into the lungs a few times. Another tactic is to reduce the amount of oxygen coming into the lungs by covering the mouth and closing one nostril while breathing in from the free nostril.

Breathe exhale CO2 princessdlaf / Getty Images
Advertisement

Prevention

The best way to prevent respiratory alkalosis is to tackle the cause of hyperventilation. In some cases, this means seeking counseling to find the root of stress and anxiety and coming up with effective coping mechanisms to deal with triggers. Exercise, meditation, and corrective breathing can be beneficial, but those who have tried all other methods without success may require medication.

Exercise meditation counseling PeopleImages / Getty Images

Disclaimer

This site offers information designed for educational purposes only. You should not rely on any information on this site as a substitute for professional medical advice, diagnosis, treatment, or as a substitute for, professional counseling care, advice, diagnosis, or treatment. If you have any concerns or questions about your health, you should always consult with a physician or other healthcare professional.